Translator Disclaimer
1 June 2014 Range expansion and the breakdown of Bergmann's Rule in Red-Bellied Woodpeckers (Melanerpes carolinus)
Author Affiliations +
Abstract

Previous studies of northward expansion of breeding ranges of North American bird species have focused on correlated changes in climate and land-use, but very few studies have examined patterns of morphological change within the context of range expansion. We used data from museum specimens to examine geographic and temporal variation in body size of the Red-bellied Woodpecker (Melanerpes carolinus), a species undergoing dramatic range expansion. We plotted georeferenced occurrence data from Christmas Bird Counts (winter distributions going back to the year 1900), USGS Breeding Bird Surveys (summer distributions since 1966), and the holdings of twenty-six natural history museums (year-round distributions since 1867) to document the historic range of M. carolinus in decade increments. Christmas Bird Counts, but not museum specimens, indicate a trend of slow northward expansion beginning as early as the 1910s, and all data sets show rapid expansion to the north and west since the 1950s (average of 0.85° N latitude per decade and 1.06° W longitude per decade). Geographic variation in body size of specimens collected prior to the period of rapid expansion follows Bergmann's rule, with larger birds occurring in northern latitudes. This pattern breaks down in the sample of birds collected after the onset of rapid expansion, suggesting that warming temperatures since the 1950s have enabled northward range expansion in a species previously limited by cold. Birds collected at the northern boundary of their range before 1940 were larger than birds collected in recent decades from the same latitudes, further supporting the hypothesis that Red-bellied Woodpeckers have been released from a former ecological or physiological constraint in the face of climate warming.

2014 by the Wilson Ornithological Society
Jeremy J. Kirchman and Kathryn J. Schneider "Range expansion and the breakdown of Bergmann's Rule in Red-Bellied Woodpeckers (Melanerpes carolinus)," The Wilson Journal of Ornithology 126(2), 236-248, (1 June 2014). https://doi.org/10.1676/13-087.1
Received: 31 May 2013; Accepted: 1 December 2013; Published: 1 June 2014
JOURNAL ARTICLE
13 PAGES


SHARE
ARTICLE IMPACT
RIGHTS & PERMISSIONS
Get copyright permission
Back to Top